Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2013, 3:42 PM MDT for Fergus County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2013, 3:42 PM MDT (21:42 UTC)
- Expired
- May 26, 2013, 4:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 179 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:10 PM MDT | HAIL 0.25 | 8 Ne Roy, MT | PEA SIZED HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS55 KTFX 262142 SVRTFX MTC027-262230- /O.NEW.KTFX.SV.W.0002.130526T2142Z-130526T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 342 PM MDT SUN MAY 26 2013 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FERGUS COUNTY IN CENTRAL MONTANA... * UNTIL 430 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF ROY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE ROY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4766 10897 4748 10854 4718 10896 4726 10919 TIME...MOT...LOC 2142Z 207DEG 16KT 4731 10901 $$ NL
2 follow-up statements
440 WWUS55 KTFX 262154 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 354 PM MDT SUN MAY 26 2013 MTC027-262230- /O.CON.KTFX.SV.W.0002.000000T0000Z-130526T2230Z/ FERGUS MT- 354 PM MDT SUN MAY 26 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL FERGUS COUNTY... AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND GUSTY WINDS TO 50 MPH. THIS STORM WAS LOCATED NEAR ROY...OR 29 MILES NORTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR CENTRAL MONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4731 10912 4766 10897 4748 10854 4721 10892 TIME...MOT...LOC 2153Z 207DEG 16KT 4734 10895 $$
855 WWUS55 KTFX 262223 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 423 PM MDT SUN MAY 26 2013 MTC027-262230- /O.EXP.KTFX.SV.W.0002.000000T0000Z-130526T2230Z/ FERGUS MT- 423 PM MDT SUN MAY 26 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY WILL EXPIRE AT 430 PM MDT... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORMS WARNING HAS WEAKENED. RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL ARE STILL POSSIBLE FROM THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR CENTRAL MONTANA. LAT...LON 4731 10912 4766 10897 4748 10854 4721 10892 TIME...MOT...LOC 2220Z 207DEG 16KT 4744 10885 $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:41 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 26, 2:41 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT Sun May 26 2013 .DISCUSSION... Tonight through Tuesday...An upper level trough continues to reside over the Pacific Northwest and will continue push weak shortwave troughs into Montana from the southwest throughout the short term period. A somewhat uncommon moist southeasterly surface flow will continue to bring additional moisture from the Gulf of Mexico into Eastern Montana...with some of that moisture eventually reaching into Central and North Central Montana. This will result in conditions more likely to produce showers and thunderstorms. Upper level support associated with the Pacific low will enhance the development of any showers and thunderstorms as well. The best chance for more widespread precipitation appears to be Monday and into the coming week. Temperatures should remain near seasonal normals throughout the time period. Tuesday night through Sunday...The medium range period will continue to be characterized as unsettled and wet. A negatively tilted upper trof will be over the area Tuesday night through Wednesday. With abundant moisture and lift available, scattered afternoon showers and thunderstorms will result. The models offer differing solutions for Thursday. Both develop a closed upper low but differ on their placements. The European places the low over northwest Montana while the GFS has it over southeast Montana. Regardless of the orientation, scattered showers and thunderstorms will continue Thursday. Model differences continue Friday as the European maintains the closed upper low over southeast Alberta while the GFS brings weak upper ridging to the area. Have leaned toward the wetter European solution and will keep scattered convective activity over the area Friday. The models swing another shot of shortwave energy across the area Saturday and the European develops another closed low over western Montana Sunday. Thus, showers and thunderstorms remain in the forecast through the weekend. Temperatures will remain below seasonal averages through the week but will warm to above seasonal averages by the weekend. && .AVIATION... Updated 1750Z. An upper-level disturbance will move across the area after 18z, leading to scattered shower and thunderstorm development through the afternoon and evening. There is a chance for a strong thunderstorm near KLWT through about 03z/Mon. Convective activity will gradually end by 05z...with stratiform-type rain continuing through Monday morning at KCTB and KHVR. VFR conditions prevail with MVFR/IFR conditions possible in VCTS. Period of MVFR/IFR likely for CIGS after 10z/Mon, mainly at KCTB, KHVR, KLWT, and KBZN. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 65 43 66 / 60 50 10 20 CTB 44 62 41 66 / 70 70 10 30 HLN 46 68 44 67 / 70 50 40 40 BZN 41 67 40 68 / 70 40 20 20 WEY 33 61 34 61 / 60 30 30 80 DLN 41 68 41 63 / 70 30 20 40 HVR 48 67 46 71 / 80 70 30 20 LWT 45 65 44 65 / 70 50 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, May 26, 5:29 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 529 AM MDT SUN MAY 26 2013 MTZ008>015-044>055-271130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 529 AM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 26, 1:55 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 155 PM MDT SUN MAY 26 2013 MTZ013-050-051-262045- CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT- 155 PM MDT SUN MAY 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...EXTREME WESTERN FERGUS AND EXTREME SOUTHERN CHOUTEAU COUNTIES UNTIL 245 PM MDT... AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GEYSER...OR 13 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GEYSER AND MAINLY RURAL AREAS OF EXTREME SOUTHERN CHOUTEAU...EXTREME WESTERN FERGUS AND NORTHERN JUDITH BASIN COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4749 11027 4728 11004 4712 11043 4731 11059 TIME...MOT...LOC 1955Z 237DEG 12KT 4729 11039 MLV
Local storm report, May 26, 3:04 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 SE GEYSER 47.25N 110.46W
05/26/2013 E0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
PEA TO DIME-SIZED HAIL ACCUMULATING 1 TO 1.5 INCHES
DEEP.
&&
MLVSpecial weather statement, May 26, 3:12 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT SUN MAY 26 2013 MTZ051-262200- FERGUS MT- 312 PM MDT SUN MAY 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 400 PM MDT... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ROY...OR 17 MILES NORTHEAST OF LEWISTOWN...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... FERGUS... ROY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4754 10913 4740 10872 4707 10906 4714 10932 TIME...MOT...LOC 2112Z 202DEG 14KT 4722 10912 NL
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:55 PM MDT | Special Weather Statement | TFX | Judith Basin | 50 min |
| May 26, 2:34 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 41 min |
| May 26, 3:12 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| May 26, 4:46 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| May 26, 4:53 PM MDT | Special Weather Statement | TFX | Petroleum | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.